Ohio, 2017

Damaging Winds in Ohio, July 22, 2017

July 22, 2017 · NWS PBZ · 6 events in 2 counties and zones

A series of convective systems moving through the Ohio Valley on the 22nd, produced sporatic wind damage across the region with modest instability and high shear in place. The first MCS went through in the morning hours, limiting it's intensity somewhat and helped stabilize northwestern Pennsylvania, but the second system approached late enough, across northern West Virginia, to remain strong…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A series of convective systems moving through the Ohio Valley on the 22nd, produced sporatic wind damage across the region with modest instability and high shear in place. The first MCS went through in the morning hours, limiting it's intensity somewhat and helped stabilize northwestern Pennsylvania, but the second system approached late enough, across northern West Virginia, to remain strong enough to produce some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 22, 4:15 AM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 22, 4:15 AM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
515 AM EDT Sat Jul 22 2017

.SYNOPSIS...
Warm and humid through the weekend. Showers and storms are also
expected today and Sunday. Storms could be severe and produce
heavy downpours.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Large MCS over the Western Great Lakes/Upper Midwest will be
moving into my western counties around daybreak. H7-H5 lapse
rates approach 6.5ckm-1 while MUcapes push 2.0kjkg-1. Wind shear
is impressive as well with nearly 40 knots of shear. All of
this will create an atmosphere that could yield strong to severe
storms, really at any time today. Atmosphere keeps its tropical
characteristics with PWATS around two inches and warm cloud
depths nearing 13KFT. This will lead to heavy downpours with any
storm which will increase the flash flooding threat.
Limitations to the severe threat will be dependent on the amount
of cloud cover today, which in turn will keep temperatures down
and prevent the area from reaching forecasted convective
temperatures. Additionally, still have plenty of warm air aloft
and morning showers/storms will work to cool the lower levels
and increase atmospheric stabilization. All of this will need to
be monitored throughout the day.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
The risk for showers and storms will continue overnight, with
the focus shifting southward as the surface boundary is pushed
toward West Virginia. Another shortwave, moving southeastward in
the northwest flow aloft, will work to move the boundary into
the Mid-Atlantic region by dawn on Sunday.

Sunday confidence is lower in organized convection moving through
the region however we still remain in northwest flow with
disturbances riding through.

Activity wanes Sunday night with the loss of daytime heating, but
again expect a muggy night with temps well into the 60s and lower
70s.

Mid level trough sweeps through Monday afternoon so this will be the
last round of showers/storms before a welcome break occurs.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Highlights:
- Lower humidity
- Active weather regime end of next week returns

H5 heights build Tuesday into Wednesday offering a reprieve
from daily chance of storms. After Tuesday being the coolest day
of the week, temperatures ramp back up towards normal values in
the lower 80s.

A two standard deviation below normal trough establishes across
eastern Canada Wednesday night through the balance of the week. This
will return passing shortwave troughs permitting the return of
precipitation under northwest flow.  Much the case for this week,
thunderstorm complexes could traverse the region given we are on the
southern periphery of the trough, however confidence not high enough
to warrant anything greater than climo pops.

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
Restrictions will continue this morning as showers and
thunderstorms cross the region.  There is a chance of
thunderstorms to develop later in the afternoon but will
largely hinge on instability. At this time development looks
less likely in the absence of a trigger and cloud coverage
limiting surface- based instability.

.OUTLOOK...
Periodic restrictions are expected on Sunday in morning fog and
daily rounds of thunderstorms.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 22, 3:22 AM EST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
422 AM EDT Sat Jul 22 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-230830-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
422 AM EDT Sat Jul 22 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Slight risk for severe thunderstorms. Main severe threat is damaging
wind gusts. Small tornadoes are possible as well.

Slight risk for excessive rainfall. Storms will be capable of
producing heavy downpours which could result in localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Slight risk for severe thunderstorms Sunday afternoon and evening.
Main severe threat is damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

The radar

The Cleveland radar (KCLE), 128 km away, was scanning. The volume nearest the first event began at 11:43 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coshocton

When
July 22, 6:43 AM EST
Where
Coshocton County, 2.73 mi ENE of Tyrone
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
40.260, -81.930

Law enforcement reported a tree down on State Route 541.

Thunderstorm Wind, Muskingum

When
July 22, 6:52 AM EST
Where
Muskingum County, Frayszeburg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
40.120, -82.120

Law enforcement reported a tree down on roadway.

Thunderstorm Wind, Coshocton

When
July 22, 6:54 AM EST
Where
Coshocton County, 0.69 mi S of Tyndall
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
40.210, -81.880

Law enforcement reported a tree down on OH-16 near Franklin.

Thunderstorm Wind, Muskingum

When
July 22, 6:57 AM EST
Where
Muskingum County, 0.69 mi N of Hopewell
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
39.960, -82.170

Law enforcement reported a tree down.

Thunderstorm Wind, Muskingum

When
July 22, 6:58 AM EST
Where
Muskingum County, 0.87 mi NE of Trinway
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
40.140, -82.010

Law enforcement reported a tree down.

Thunderstorm Wind, Muskingum

When
July 22, 7:12 AM EST
Where
Muskingum County, 0.53 mi E of Gaysport
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
39.800, -81.890

Law enforcement reported a tree down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716937, 716938, 716939, 716940, 716941, 716942.